Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 5, NWS Bismarck, ND

May 12, 2022Emmons County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 12, 2022, 4:36 AM CDT for Emmons County, Sioux County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2022, 4:36 AM CDT (09:36 UTC)
Expired
May 12, 2022, 5:15 AM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

Counties Emmons County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 64 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:25 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 12, 3:25 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
325 AM CDT Thu May 12 2022

.SHORT TERM...(Today and tonight)
Issued at 144 AM CDT Thu May 12 2022

Convection continues to increase in coverage across central South
Dakota early this morning, heading toward our southern Border. The
main threat for storms this morning appears to be focused on the
south central into the James River Valley. Strong deep layer shear
remains situated over the forecast area with an area of MUCAPE of
1000-2000 J/KG over northern South Dakota and into far southern
North Dakota. Strong warm advection lifting northward through
South Dakota, combined with increased forcing from an upper level
trough tracking from the Great Basin into the central Rockies is
producing the aforementioned convection over South Dakota. With
the elevated threat with the elevated nature of these storms over
the stable boundary layer, will be large hail. However an
occasional strong wind gust can not be ruled out with the
strongest downdrafts. A gust to 76 mph was measured earlier in
Meade County SD. The main question will be if these storms can
maintain their intensity as they lift into a more unfavorable
environment the farther north you go. Cams continue to advertise
convection making it to near the border but diverge a bit
thereafter. Most do though bring some stronger convection to the
far south central, and into the southern James River Valley.

This activity quickly pushes out of the forecast area by mid
morning and we will probably have a break in shower activity until
the afternoon. Then this afternoon as the upper level low lifts
into the Northern High Plains, we think widespread shower activity
will develop over the western half of the forecast area, and into
eastern Montana. Isolated to scattered embedded thunder will be
possible, even with daytime highs in the 50s, due to the forcing
out the approaching upper low.

The main threat for severe weather this afternoon will be over the
eastern CWA, mainly along and east of the Highway 83 corridor. At
this time, it appears most of this area will continue to see the
potential for elevated supercells producing up to half dollar size
hail and 60 mph winds. This is due to the very strong 0-6 KM Shear
that remains over the forecast area, and MUCAPE that expands
northward through the afternoon and evening hours.

The SPC enhanced risk remains situated over the far southern James
River Valley, and eastward into the southern Red River Valley.
This area will be the most likely area for surface based
convectionwithin an area of strong surface based CAPE and low
level helicity. Here all forms of severe weather are on the table,
including tornadoes. However, the SPC slight risk does extend as
far west as Linton to Carrington. This are might not have the
strong SBCAPE as points farther east, but it's nothing to sneeze
at. In addition, the latest RAP lifts the surface low north into
Dickey county around 00 UTC with a surface trough, all the way
back west of the Missouri River. Therefore, even though the
enhanced risk only clips our far southeast CWA, given the amount
of CAPE/SHEAR/Forcing for ascent east of the Missouri this
afternoon and early evening, all should continue to monitor this
developing situation closely. The strongest of the convection
should be lifting out of the area by mid evening. Then the next
thing to deal with will be the winds.

.LONG TERM...(Friday through Wednesday)
Issued at 144 AM CDT Thu May 12 2022

Strong winds on Friday will be the main forecast issue in the
long term period.

Expect we will need wind highlights on the day shift today.
NAM/GFS continue to indicate either high end advisory or High Wind
Warning respectively on Friday beneath the upper low as it lifts
north. The strongest winds will develop in the southwest first
late Thursday night and lift north and east through the day
Friday. The northwest will also be seeing some lingering shower
activity on Friday.

We then quiet down and dry out through the weekend and early next
week, with small rain chances appearing again by the end of the
long term period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 144 AM CDT Thu May 12 2022

Widespread showers and thunderstorms will impact all Taf sites
through the 06Z TAF period.

VFR to begin the 06Z TAF period, except for some MVFR stratus at
KJMS. However, through the overnight hours the stratus is forecast
to increase in coverage and lower across the southern TAF Sites.
Sometime around 12 UTC a band of showers and thunderstorms is
forecast to approach the southern TAF sites. Thereafter IFR to
possibly LIFR stratus and fog and scattered to numerous showers
and thunderstorms are expected across the area through the
remainder of the TAF period. Northeast winds to begin the TAF
period. Winds will increase later in the period and shift
southerly over the southern TAF sites late in the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 12, 3:26 AM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
326 AM CDT Thu May 12 2022

NDZ001-002-009-010-017-018-031>033-040-041-043-044-130830-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
326 AM CDT Thu May 12 2022 /226 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Widespread rain showers with embedded thunderstorms are expected
today and tonight. A stronger thunderstorm with small hail is
possible, but widespread severe weather is not expected. Strong
winds are expected to develop late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A period of very strong winds is possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>023-034>036-042-045>047-050-130830-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-
Logan-McIntosh-
326 AM CDT Thu May 12 2022 /226 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this morning along and south of
Interstate 94. The main threats will be up to half dollar size
hail and wind gusts to 60 mph.

Another round of strong to severe storms is possible this
afternoon and this evening. The main threats will again be up to
half dollar sized hail ad wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A period of very strong winds is possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

NDZ025-037-048-051-130830-
Foster-Stutsman-La Moure-Dickey-
326 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this morning. The main threats
will be up to half dollar size hail and wind gusts to 60 mph.

Severe thunderstorms again possible this afternoon into this
evening. Hail up to two inches in diameter, damaging winds to 70
mph, and a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A period of very strong winds is possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially on Thursday.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:17 AM CDTSpecial Weather StatementBISDickey, LaMoure28 min
May 12, 1:11 PM CDTHigh Wind WatchBISBillings, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more7 hr
May 12, 1:11 PM CDTHigh Wind WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more34 hr
May 12, 3:46 PM CDTSpecial Weather StatementBISSlope29 min
May 12, 3:49 PM CDTSpecial Weather StatementBISDunn26 min
May 12, 3:53 PM CDTSpecial Weather StatementBISBowman37 min
May 12, 4:28 PM CDTSpecial Weather StatementBISMercer32 min
May 12, 4:54 PM CDTSpecial Weather StatementBISWard36 min
May 12, 5:03 PM CDTSpecial Weather StatementBISMercer27 min
May 12, 5:11 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver49 min
May 12, 5:33 PM CDTSpecial Weather StatementBISWard27 min
May 12, 5:56 PM CDTSpecial Weather StatementBISWard34 min
May 12, 5:58 PM CDTSpecial Weather StatementBISMcLean32 min
May 12, 6:27 PM CDTSpecial Weather StatementBISWard33 min
May 12, 6:33 PM CDTSpecial Weather StatementBISLogan27 min
May 12, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatBISDickey63 min
May 12, 6:57 PM CDTSpecial Weather StatementBISMcHenry33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.